Support for Those Living with Adrenal Insufficiency

Emergency Instructions

     911

An adrenal crisis is life threatening and needs prompt treatment. If you think you or your loved one is experiencing crisis symptoms do not wait!  CALL 911. If you have an emergency injectable use it per your endocrinologist’s instructions, and get to the ER! Alert your Endocrinologist or primary physician they can inform the ER staff of your imminent arrival.

 Signs and Symptoms of

 Adrenal Crisis

Not all symptoms may be present

  • Shock-like symptoms
    • Nausea or vomiting/diarrhea
    • Lethargy/listlessness
    • Neurological deficits: behavior changes, confusion,
      • difficulty speaking, slurred speech
    • Pale, cold, clammy skin, shivering
    • Rapid pulse and/or breathing
    • Headache/dizziness
  • Fever/infections
  • Low blood sugar
  • Low OR high blood pressure
  • Pain: abdominal, back, flank, legs.
  • Seizures
  • Cardiovascular collapse/stroke

 

Low sodium levels can lead to delirium and abnormal brain function. As a result patients may seem to be under the influence. This is a sign of adrenal crisis and must be treated immediately. Without proper and immediate treatment the patient will suffer cardiovascular collapse, stroke and death. If emergency surgery or other invasive procedures are required, additional glucocorticoid replacement must be administered. Guidance from the patients’ physician or other qualified endocrinologist is essential.

 

1. Administer/assist with patient provided emergency injection. If not available use one locally approved steroid IM/IV. Hydrocortisone is the preferred emergency glucocorticoid. Be aware, many patients also lack mineralocorticoid coverage.

Hydrocortisone doses:           Adult 100 mg      Pediatric 2 mg/kg (max of 100 mg)

Methylprednisolone doses:   Adult 125 mg      Pediatric 2 mg/kg (max of 125 mg)

Dexamethasone doses:          Adult 4 mg      Pediatric 0.03 – 0.15 mg/kg (max of 4 mg)

2. Check a capillary blood glucose. If blood glucose is less than 70 mg/dl. refer to local diabetic protocols.
3. Administer NS fluids per local protocol. Refer to local hypotension shock protocol.
4. Refer to local cardiac arrest protocol.

 

This information is provided by AIU as a guide. It has been developed with the assistance of our medical advisory panel. Individual treatment instructions from the patients’ physician should take precedence in an emergency situation.

Sponsors

Recent News and Events

  • When Bloodwork isn't Just Bloodwork
    When Bloodwork isn’t Just Bloodwork
    January 28, 2019 by
    When Bloodwork isn’t Just Bloodwork Thank you to Amber for sharing this, visit her blog via the link above. Today, after one stick and lots of needle adjusting, a sweat and tear soaked 4 year old and her mama stepped out of the lab room and into a...
    Read more
  • What do you call a group of zebras?
    What do you call a group of zebras?
    December 28, 2018 by
    What do you call a group of zebras? No, I’m not joking—really, do you know what you call a group of zebras? I didn’t either until recently. Many of us are familiar with the use of the term “zebra” in the medical community to refer to an...
    Read more
"150" post_thumb_height="150"]
Skip to toolbar